Alert archive / Louisiana / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at Feb 21, 2018, 12:23 PM CST for Grant Parish, LaSalle Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 21, 2018, 12:23 PM CST (18:23 UTC)
- Expired
- Feb 21, 2018, 3:15 PM CST
- In force
- 3 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant Parish, LA, LaSalle Parish, LA
The radar
The Ft Polk radar (KPOE), 86 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 1:13 PM CST | FLASH FLOOD | 2 Sw Tullos, LA | FLOODING REPORTED ON 165 SOUTH OF TULLOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 6.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
The text
As transmitted.
593
WGUS54 KSHV 211823
FFWSHV
LAC043-059-212115-
/O.NEW.KSHV.FF.W.0007.180221T1823Z-180221T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1223 PM CST WED FEB 21 2018
The National Weather Service in Shreveport has issued a
* Flash Flood Warning for...
Eastern Grant Parish in north central Louisiana...
La Salle Parish in north central Louisiana...
* Until 315 PM CST
* At 1222 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly, as the Grant Parish Sheriff's office is already
reporting flash flooding across the central portion of the parish.
* Some locations that will experience flooding include...
Jena, Olla, Midway, Urania, Pollock, Tullos, Nebo, Rogers,
Catahoula Lake, Standard, Bentley, Rochelle, Zenoria, Burlington
and Fishville.
LAT...LON 3134 9204 3132 9208 3134 9209 3135 9208
3141 9215 3147 9216 3148 9218 3139 9262
3174 9236 3180 9238 3182 9234 3193 9231
3193 9201 3133 9201
$$
PalmerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 12:20 PM CST, 3 minutes earlier.
Area forecast discussion, Feb 21, 12:20 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1220 PM CST Wed Feb 21 2018
.AVIATION...
For the 21/18Z TAF period, widespread convection continues across
all sites this afternoon with a cold front bisecting the region as
winds have just now shifted at LFK/MLU. Heavy shwrs and tstms will
persist along and ahead of the front with mainly light to moderate
shwrs behind the front. IFR/LIFR cigs will be common throughout
the period with vsbys fluctuating from MVFR/IFR between rounds of
heavier convection. North winds behind the front will be gusty at
times with speeds from 10-15 kts and higher gusts this afternoon.
Speeds will subside somewhat after 22/00Z to less than 10 kts with
shwrs also beginning to decrease in intensity. The cold front will
eventually stall out across our far southern sections and slowly
lift back northward later on Thursday with additional convection.
No improvement in cigs is expected through the end of the period.
/19/
&&
.PREV DISCUSSION... /issued 1053 AM CST Wed Feb 21 2018/
DISCUSSION...
The cold front continues to gradually shift SE across N LA this
morning, and extends from just SE of a CXO, to JAS, to N of a IER,
to just E of RSN and BQP line as of 1630Z. Ahead of this front,
MUCapes have increased to 500-1000 J/KG over the SE sections of
Ncntrl LA, with 0-1km helicities having increased to 150-200
m2/s2, which has been enhanced by the backing of the low level
winds ahead of the front allowing for some persistent mini
supercells across the warm sector over Cntrl LA. Thus, an isolated
tornado threat can not be ruled out over this area, with the
HRRR having initialized well and has the convection expanding NE
along/ahead of the front through the afternoon. Thus, have
coordinated TOR watch #3 with SPC and WFOs LCH and JAN for these
areas through 23Z. Radar analysis has also indicated persistent
training along the TX/LA border where this strong convection has
continued to ride just ahead of the front, with the HRRR also
suggesting a rather broad swath of 2-4 inch rains with isolated 6+
inches possible especially as the front should begin to slow and
eventually stall out later this afternoon from lower Toledo Bend
NE into the SE sections of Ncntrl LA. For this reason, have
expanded the Flash Flood Watch to encompass the remainder of the
CWA through 12Z Thursday.
Meanwhile, rather NW, mosaic radar imagery indicates that rain
rates have begun to taper NW of the I-30 corridor into SE OK late
this morning, as a deeper wedge of drier air have begun to entrain
NE, although this may be temporary as overrunning begins to spread
back N over these areas, adding to the impressive 3-5+ inch totals
that has already fallen since Tuesday afternoon. Given this, and
the fact that flash flooding continues across McCurtain County OK,
will leave the Watch in effect through the 12Z Thursday
expiration, although the short term progs suggest that additional
dry air entrainment will spread NE over these areas later this
evening, thus tapering the rainfall rates.
Max temps will be a tough call given the shallow nature of the
post-frontal air mass, with the NAM 2M temps in reasonable
agreement with the ongoing trends, with the potential for some of
the warmer air to spread back W as the overrunning increases later
today. Did scale back temps significantly this afternoon across NE
TX/SE OK/SW AR in wake of the front, with temps expected to fall
into the 40s over Srn AR this afternoon.
Will address the potential for additional flooding over the next
few days in the afternoon discussion. Zone update already
out...grids will be available shortly.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 62 51 62 61 / 100 100 70 70
MLU 73 54 72 64 / 100 100 80 40
DEQ 49 44 56 52 / 100 80 70 90
TXK 54 45 56 56 / 100 100 60 90
ELD 60 46 60 60 / 100 100 80 70
TYR 52 44 56 56 / 100 80 70 90
GGG 55 49 59 59 / 100 90 70 90
LFK 64 53 66 64 / 100 90 70 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through late tonight for ARZ050-051-059>061-
070>073.
LA...Flash Flood Watch through late tonight for LAZ001>006-010>014-
017>022.
OK...Flash Flood Watch through late tonight for OKZ077.
TX...Flash Flood Watch through late tonight for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
19/15Hazardous weather outlook, Feb 21, 12:03 PM CST, 20 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1203 PM CST Wed Feb 21 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-221200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-McCurtain-Bowie- Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg- Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina- San Augustine- 1203 PM CST Wed Feb 21 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Periods of moderate to heavy rainfall will continue this afternoon and tonight over much of the region, as a series of upper level disturbance shift northeast across the area behind a cold front that will become stationary over Southwest and Central Louisiana. Additional rainfall amounts of one to three inches are possible, which is in addition to the widespread two to four inches that has already fallen since Tuesday afternoon. Given this additional rain falling over already saturated grounds, flash flooding will remain possible. The rains are expected to diminish over much of Northeast Texas, Southeast Oklahoma, and portions of Southwest Arkansas late tonight, thus easing the flash flood threat. However, the flood threat will linger overnight across Deep East Texas, North Louisiana, and Southcentral Arkansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... The cold front will begin to slowly lift back north as a warm front Thursday across East Texas and North Louisiana before becoming stationary Thursday night. This boundary will continue to focus periods of showers and isolated thunderstorms along and to its north across extreme Northeast Texas, North Louisiana, Southwest Arkansas and Southeast Oklahoma, which will increase during the afternoon and overnight hours as additional upper level disturbances shift northeast along the front. Thus, the flood threat may increase over these areas Thursday night and Friday before diminishing late in the day as the front begins to lift north out of the area. However, the parent upper level trough and associated cold front will quickly move through the region, which may result in a renewed threat for heavy rainfall and flash flooding, along with the threat for strong to severe thunderstorms which will progress east across the region Saturday afternoon and evening. The severe and heavy rainfall threat will diminish from west to east Saturday evening with the frontal passage. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, skywarn networks, and amateur radio operators, may be needed through tonight for rainfall and flash flooding reports. LAZ018>022-221200- Natchitoches-Winn-Grant-Caldwell-La Salle- 1203 PM CST Wed Feb 21 2018 This Hazardous Weather Outlook is for portions of north central Louisiana and northwest Louisiana. .DAY ONE...This Afternoon and Tonight... Scattered strong to severe thunderstorms will be possible this afternoon over the southeast sections of Northcentral Louisiana, near and south of a cold front that will slowly sink south into Central Louisiana. Damaging winds and isolated tornadoes will be possible, but the threat for flash flooding will exist as well as these storms move repeatedly over the same areas. Rainfall amounts of 2 to 4 inches, with isolated higher amounts in excess of 6 inches, will be possible this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... The cold front will begin to slowly lift back north as a warm front Thursday across East Texas and North Louisiana before becoming stationary Thursday night. Warmer and more humid air will return to the southeast sections of Northcentral Louisiana Thursday, with the threat for heavy rainfall and flash flooding greatly diminished through Friday. However, the parent upper level trough and associated cold front will quickly move through the region Saturday, which may result in a renewed threat for heavy rainfall and flash flooding, along with the threat for strong to severe thunderstorms which will progress east across the region during the afternoon and evening. The severe and heavy rainfall threat will diminish from west to east Saturday evening with the frontal passage. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, skywarn networks, and amateur radio operators, may be needed through tonight for severe weather, rainfall and flash flooding reports. 15
In the hours before
Special weather statement, Feb 21, 9:41 AM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
941 AM CST WED FEB 21 2018
LAZ018-211630-
Natchitoches LA-
941 AM CST WED FEB 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATCHITOCHES PARISH
UNTIL 1030 AM CST...
At 941 AM CST, Doppler radar was tracking a strong thunderstorm over
Kurthwood, or 9 miles north of Slagle, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Kisatchie, Cloutierville, Melrose, Bellwood, Chopin, Bermuda, Aloha
and Gorum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3136 9299 3137 9303 3137 9324 3140 9324
3173 9297 3168 9297 3168 9293 3166 9292
3166 9290 3163 9291 3162 9290 3162 9287
3160 9284 3160 9280 3156 9275 3155 9276
3154 9275 3135 9298
TIME...MOT...LOC 1541Z 220DEG 24KT 3134 9316
19Special weather statement, Feb 21, 10:34 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1034 AM CST WED FEB 21 2018
LAZ018>020-211715-
Winn LA-Natchitoches LA-Grant LA-
1034 AM CST WED FEB 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...SOUTHEASTERN
NATCHITOCHES AND SOUTHWESTERN WINN PARISHES UNTIL 1115 AM CST...
At 1034 AM CST, Doppler radar was tracking a strong thunderstorm near
Flatwoods, or 7 miles northwest of Lena, moving northeast at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Colfax, Montgomery, Cloutierville, Melrose, Lake Iatt, Chopin, Aloha,
Williana and Gorum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 500 PM CST for north central
and northwestern Louisiana.
LAT...LON 3144 9314 3180 9286 3165 9251 3146 9271
3147 9271 3147 9270 3149 9270 3152 9272
3148 9276 3143 9284 3142 9285 3142 9287
3139 9289 3139 9291 3137 9292 3137 9295
3135 9295
TIME...MOT...LOC 1634Z 212DEG 48KT 3150 9288
20Local storm report, Feb 21, 11:07 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1107 AM CST WED FEB 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD 3 ENE SHREVEPORT 32.48N 93.75W
02/21/2018 CADDO LA PUBLIC
WATER OVER THE ROAD.
&&
ASSpecial weather statement, Feb 21, 11:23 AM CST, 1 hour before
Special Weather Statement
National Weather Service Shreveport LA
1123 AM CST WED FEB 21 2018
LAZ020-211800-
Grant LA-
1123 AM CST WED FEB 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT PARISH UNTIL NOON
CST...
At 1123 AM CST, Doppler radar was tracking a strong thunderstorm near
Colfax, or 9 miles northeast of Lena, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Colfax, Dry Prong, Lake Iatt, Williana and Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 500 PM CST for north central
and northwestern Louisiana.
LAT...LON 3147 9269 3148 9270 3149 9270 3151 9272
3152 9272 3155 9276 3156 9275 3156 9276
3171 9273 3171 9262 3172 9262 3164 9238
3142 9258
TIME...MOT...LOC 1723Z 209DEG 23KT 3154 9263
20Local storm report, Feb 21, 12:18 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1218 PM CST WED FEB 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLASH FLOOD 9 S ATLANTA 31.68N 92.72W
02/21/2018 GRANT LA LAW ENFORCEMENT
GRANT PARISH SHERIFF IS REPORTING WATER OVER
SEVERAL ROADS IN THE WESTERN PORTION OF THE
PARISH.
&&
PALMERLocal storm report, Feb 21, 12:20 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1220 PM CST WED FEB 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM FLASH FLOOD 1 NW DRY PRONG 31.59N 92.54W
02/21/2018 GRANT LA LAW ENFORCEMENT
GRANT PARISH SHERIFF IS REPORTING WATER OVER
SEVERAL ROADS IN THE CENTRAL PART OF THE
PARISH.
&&
PALMERThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 8:35 AM CST | Areal Flood Advisory | SHV | Bossier, Caddo, De Soto | 115 min |
| Feb 21, 8:54 AM CST | Flash Flood Warning | SHV | Bossier, Caddo, De Soto | 2 hr |
| Feb 21, 9:41 AM CST | Special Weather Statement | SHV | Natchitoches | 49 min |
| Feb 21, 10:29 AM CST | Flash Flood Warning | SHV | Grant, Natchitoches, Winn | 3 hr |
| Feb 21, 10:34 AM CST | Special Weather Statement | SHV | Grant | 41 min |
| Feb 21, 10:43 AM CST | Flash Flood Warning | SHV | Grant, Natchitoches, Winn | 3 hr |
| Feb 21, 10:49 AM CST | Severe Thunderstorm Warning | SHV | Grant, Natchitoches | 41 min |
| Feb 21, 11:16 AM CST | Tornado Warning | SHV | Grant, Winn | 29 min |
| Feb 21, 11:23 AM CST | Special Weather Statement | SHV | Grant | 37 min |
| Feb 21, 11:24 AM CST | Flash Flood Warning | SHV | Bienville, Bossier, Caddo, De Soto, Red River, Webster | 3 hr |
| Feb 21, 11:31 AM CST | Flash Flood Warning | SHV | Bossier, Caddo, Webster | 3 hr |
| Feb 21, 11:50 AM CST | Severe Thunderstorm Warning | SHV | Grant, Winn | 25 min |
| Feb 21, 11:58 AM CST | Tornado Warning | SHV | Grant, LaSalle, Winn | 32 min |
| Feb 21, 12:31 PM CST | Severe Thunderstorm Warning | SHV | Caldwell, Jackson, LaSalle, Winn | 44 min |
| Feb 21, 12:36 PM CST | Flash Flood Warning | SHV | De Soto, Natchitoches, Red River, Sabine | 3 hr |
| Feb 21, 12:44 PM CST | Tornado Warning | SHV | Caldwell, LaSalle | 31 min |
| Feb 21, 1:01 PM CST | Tornado Warning | SHV | Caldwell, LaSalle | 29 min |
| Feb 21, 2:38 PM CST | Flash Flood Warning | SHV | Claiborne, Webster | 16 hr |
| Feb 21, 3:02 PM CST | Flash Flood Warning | SHV | Bienville, Grant, Jackson, Natchitoches, Winn | 11 hr |
| Feb 21, 3:30 PM CST | Flash Flood Warning | SHV | Sabine | 17 hr |
| Feb 21, 3:35 PM CST | Flash Flood Warning | SHV | Bossier, Caddo, De Soto, Red River | 7 hr |
Nearby
Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.